This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Quick Relapse of Manic Psychosis in a Female Patient Newly Diagnosed With Bipolar I Disorder

Quick Relapse of Manic Psychosis in a Female Patient Newly Diagnosed With Bipolar I Disorder

To the Editor: Bipolar I disorder is a mood disorder characterized by episodes of elevated mood known as mania that alternate with depression. One episode of mania is sufficient to diagnose bipolar I disorder. A patient experiencing a manic episode often presents with increased energy, a decreased need for sleep, pressured speech, grandiose thinking, distractibility, and racing thoughts. The patient or members of the patient’s family may also report increased risky behavior with a high potential for adverse consequences. At extreme levels, these episodes can also present with psychosis and a loss of contact with reality.1 Therefore, it is very important to stabilize these patients and prevent recurrence of such episodes. Psychotic agitation is treated in the hospital with a combination of haloperidol and lorazepam intramuscular injections.2,3 For acute psychosis and maintenance, an antipsychotic agent such as olanzapine can be used for stabilization. Olanzapine is an atypical antipsychotic indicated for the treatment of acute mania and the prevention of its relapse.4 Carbamazepine, an anticonvulsant medication, is also used in the treatment of bipolar disorder.2 Additionally, lamotrigine, also an anticonvulsant, is effective in the maintenance treatment of bipolar disorder to prevent further depressive and manic episodes.5,6 Here we describe a patient with newly diagnosed bipolar manic psychosis with relapse within a month due to a change in medication.

 

Case report. Ms A, a 21-year-old white woman, 4 months postpartum, was admitted to the inpatient psychiatric unit stating she had felt "weird and restless" for the past few days. Her family reported that her mood was abnormally elevated within this timeframe. She also complained that she had not been sleeping well since the birth of her baby due to the need for frequent breast-feeding. Ms A had no past history of psychiatric illnesses, no family history of psychiatric illnesses, and denied the use of any substances of abuse or medications. Her urine drug screen was negative, and brain magnetic resonance imaging results showed no abnormalities. Results of all routine laboratories including complete blood count, complete metabolic profile, thyroid stimulating hormone, β-human chorionic gonadotropin, and vital signs were within normal limits. When admitted to the unit, the patient was extremely psychotic. It was exceedingly difficult to hold a conversation with her and to keep her focused during the intake interview; her speech was tangential, and she had flight of ideas. While in the unit, she engaged in bizarre behavior such as whistling in the hallways. On occasion, she would scream and bang on the doors, wanting to leave, and she was noted in one instance to have taken a shower with her night gown on.

To control her periodic agitation, she was prescribed haloperidol and lorazepam as needed. We also started olanzapine at night and carbamazepine twice daily, which helped decrease her psychotic symptoms and stabilize her mood.

Gradually, the patient’s overall condition improved. She slept better and reported a better mood. Her agitation was resolved, and she did not require haloperidol or lorazepam injections. Having regained more or less her baseline status, the patient’s speech was clear and her thoughts were logical upon interviewing. The patient was diagnosed with DSM-5 bipolar disorder type I, the most recent episode diagnosed as manic psychosis. We discharged her on carbamazepine and olanzapine to prevent relapse.

Two weeks after discharge, however, Ms A visited the outpatient psychiatrist for follow-up, and her medication regimen was changed because she reported feeling sedated. Carbamazepine was discontinued and instead she was started on lamotrigine; olanzapine dosage was reduced to decrease the sedation.

One month later, Ms A returned with a relapse of similar psychotic symptoms. She appeared disheveled and demonstrated flight of ideas, was not sleeping well, had bizarre speech content, and was hyper-religious. When asked in detail about the relapse, the patient’s family reported that she was initially doing well after discharge and was stable on the medication regimen that she continued from the hospital. She was compliant with the medications and had stopped breast-feeding due to use of psychotropic medications. Also, she had good support from her family.

In the unit, Ms A did not sleep but instead walked the hallways, her bizarre behavior noticed by unit staff and other patients. Her thoughts were wandering, and she could not talk sensibly. We kept her on lamotrigine, gradually tapered it down daily, and eventually discontinued it. Her originally prescribed medications, olanzapine and carbamazepine, were reintroduced at their discharge dosages, as she had responded well to these drugs in the past. We saw a significant change in her mood and behavior. The patient also reported that she felt less sedated this time.

 

This case report clearly reveals that changing medication after a first major manic psychotic break is not recommended in spite of complaints of minor side effects, such as sedation. Clinicians should be cautious to make these changes when the patient is otherwise stable on a current regimen. The most common and impairing side effect of carbamazepine is sedation, especially during its initiation. However, as the patient takes this medication for a prolonged time, the body adapts to it.7 Lamotrigine is not known to cause sedation.5 Patients should be educated to expect these side effects initially, but, with time, tolerance will develop and side effects will subside. The medication regimen alterations in this case actually precipitated another major manic psychotic event. This case demonstrates that the medication regimen used for stabilization should have been continued for maintenance to prevent relapses.

References

1. American Psychiatric Association. Bipolar and related disorders. Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition. Washington, DC: American Psychiatric Association; 2013.

2. Bourin M, Thibaut F. How to assess drugs in the treatment of acute bipolar mania? Front Pharmacol. 2013;4(4):4. PubMed doi:10.3389/fphar.2013.00004

3. Tegretol (carbamazepine). National Alliance on Mental Illness.http://www.nami.org/Content/ContentGroups/Helpline1/Tegretol_%28carbamazepine%29.htm. Updated February 23, 2014. Accessed March 14, 2014.

4. Niufan G, Tohen M, Qiuqing A, et al. Olanzapine versus lithium in the acute treatment of bipolar mania: a double-blind, randomized, controlled trial. J Affect Disord. 2008;105(1-3):101-108. PubMed doi:10.1016/j.jad.2007.04.020

5. Lamictal [package insert]. Greenville, NC: GlaxoSmithKline; 2009. US Food and Drug Administration. http://www.accessdata.fda.gov/drugsatfda_docs/label/2009/022251,020764s029,020241s036lbl.pdf. Updated March 14, 2014. Accessed March 14, 2014.

6. Gitlin M, Frye MA. Maintenance therapies in bipolar disorders. Bipolar Disord. 2012;14(suppl 2):51-65. PubMed doi:10.1111/j.1399-5618.2012.00992.x

7. Stahl SM. Stahl’s Essential Psychopharmacology Online. http://stahlonline.cambridge.org/. Accessed March 26, 2014.

Kanaklakshmi Masodkar, MD, MS

kanak.masodkar@ttuhsc.edu

Justine Johnson, BS

Author affiliations: Department of Psychiatry (Dr Masodkar), Texas Tech University Health Sciences Center (Ms Johnson), Lubbock.

Potential conflicts of interest: None reported.

Funding/support: None reported.

Published online: September 4, 2014.

Related Articles

Volume: 16

Quick Links: Bipolar Disorder

$40.00

Buy this Article as a PDF